Background: Synthetic cannabinoids (SC) are chemical substances which activate cannabinoid receptors similarly to tetrahydrocannabinol, but with a higher efficacy. These substances are used as illicit recreational drugs, often smoked as herbal mixtures. The continuing availability and rapid evolution of SC is an ongoing health risk. The adverse effects of SC are wide ranging, and span from mild behavioral changes to death. Knowledge regarding gastrointestinal (GI) manifestations of SC use is sparse. Methods: Single tertiary-care referral medical center retrospective study. Results: The medical records of patients presented to hospital emergency care due to SC use between January 2014 and February 2018 were retrieved from Hadassah Mount Scopus Hospital’s computerized database. The records were reviewed for clinical outcomes and laboratory tests. Fifty-five (55) patients were identified with a hospital presentation due to SC use. Twenty-one (21) out of 55 patients (38%) reported gastrointestinal complaints. The most common complaints were abdominal pain and vomiting. Of those, 28% had recurrent emergency department presentations due to abdominal pain and 66% presented with leukocytosis. Serum lactate was elevated in 66% of patients with GI manifestations. One patient had an abnormal computerized tomography (CT) abdominal angiography scan, which was compatible with intestinal ischemia. Conclusions: The clinical spectrum of gastrointestinal manifestations in SC intoxication ranges from mild symptoms, such as abdominal pain and vomiting, to even more severe symptoms suggestive of intestinal ischemia. Clinicians should be aware that abdominal pain and other gastrointestinal complaints can be associated with SC use.
Bibliographical notePublisher Copyright:
© 2021, The Author(s).
- Abdominal pain
- Mesenteric event
- Synthetic cannabinoids